mdahl

My body is attacking me!

11 posts in this topic

Hi everyone,

 

First of all, to everyone who has posted here, thank you for sharing your stories. I only recently decided to quit Adderall, and this website and forum have been more helpful than I can say. 

 

So ... I've taken Adderall every day for the past nine years. I've never taken more than my prescribed dose, but at times, my prescribed dose has been really high. I started reducing my Adderall dose about two years ago. I went down from 60 mg/day to 55 mg, then from 50 to 30, from 30 to 25, and then from 25 to 20 mg/day, where I stayed for about a year. Finally, in August of this year, I decided to quit Adderall completely. This was a scary decision for me. I work in a demanding and fast-paced job that I love, and I don't want to fuck it up. But for a variety of reasons, I decided it was time to take the plunge.

 

I opted to continue reducing rather than quitting cold turkey:

  • First, I went from 20 mg/day to 10 mg/day (then I read this post and regretted abruptly halving my dose, but it was too late to go back). That was fine -- I experienced some fatigue, but I was able to manage fairly well through diet and exercise. 
  • Then, about one month later, I went from 10 mg/day to 7.5 mg/day. That was a bit harder but still basically OK. 
  • About three weeks after that (and just under a week ago), I reduced from 7.5 mg/day to 5 mg/day. Then everything went totally fucking haywire

I am on my sixth day of the 5 mg dose, and my mind and body feel like they're going to shit. My symptoms include:

  • Irritability (since day one of the 5 mg dose),
  • Depression/tearfulness (also since day one of the 5 mg dose),
  • Constipation,
  • Severe bloating, and
  • Acid reflux.

I know that constipation and bloating are symptoms of Adderall withdrawal. The acid reflux is a surprise but feels like it's related (in part because it came on at the exact same time as the constipation and bloating). I've been able to control the bloating/constipation/acid reflux somewhat with over-the-counter medications, but I still feel like my entire body is attacking me. My symptoms are affecting my ability to focus at work and function at home. 

 

I'm confused by this. I thought that decreasing from 7.5 mg to 5 mg wouldn't be that bad. I'd been coping fine so far! 

 

Has anyone else experienced anything like this? Specifically, doing fine with gradual reduction and then suddenly hitting a wall where you feel absolutely terrible and dysfunctional?

 

Also, has anyone else experienced acid reflux/general gastrointestinal distress as part of Adderall withdrawal? It's kind of freaking me out, and I would really appreciate any advice on how to manage these symptoms, information that will help me gauge how long they might last, etc. 

 

Thanks, everyone.

 

EDIT: I should probably note that I'm a 125 lb. woman. That probably influences how certain doses, and drops in dosage, affect me.

Edited by mdahl

Share this post


Link to post
Share on other sites

Perhaps you have now gone low enough that you have entered into full withdrawal.  Continuing to take that amount may prolong it. I suggest you should go ahead and quit altogether and get it over with. 

Gastric reflux like other rebound symptoms such as constipation, nasal congestion, and insatiable hunger are to be expected with withdrawal and will diminish over time.

2 people like this

Share this post


Link to post
Share on other sites

I agree with oswhid. At this point the 5mg is probably just making you feel worse. You would probably feel better if you just stop all together at this point. But that's just my opinion :)

 

I had CRAZY stomach issues after I quit. I was nauseous 24/7 and I had some weird shit going on with my stomach. I ended up going on Nexium for a few months and it helped. I don't have to take it anymore and my stomach seems fine now. I think my stomach issues stopped around 6 months after quitting.

 

I also work in a very fast paced job and I was terrified of what would happen when I quit. I thought I would lose everything. Somehow I managed to get through the days (I don't how how I did it - but I did it), and here I am a year later, able to do my job just fine without taking pills I thought I "needed".

 

Congrats on finally making the decision to quit. You just made the best decision of your life :)  Come here often, it helps a lot. The support here got me through my worst days, days where I didn't think I could go on anymore.

2 people like this

Share this post


Link to post
Share on other sites

Thank you, oswhid and bluemoon! Both of your replies were really helpful.

 

I'm glad to know that other people have experienced and gotten over these withdrawal symptoms. I have a doctor's appointment booked for tomorrow (fortunately, my family doctor has been very supportive of my decision to get off Adderall), and I'm going to ask her about possibly going on a proton pump inhibitor like Nexium to control the acid reflux. 

 

About stopping altogether, I was actually thinking I should do that and just get it over with. It's not like the 5 mg a day are really doing much for me. The whole idea was to avoid bad withdrawal symptoms, and that didn't work, so what's the point? Then I got these two replies saying that very thing. So I've made up my mind to throw my Adderall in the trash first thing when I get home (and then maybe throw some really disgusting garbage on top of it so that I can't possibly fish out the pills). Here goes nothing :unsure:  

2 people like this

Share this post


Link to post
Share on other sites

YAY! Proud of you! You're awesome. You got this. Hopefully it won't be so bad since you stepped down gradually! :)

1 person likes this

Share this post


Link to post
Share on other sites

I reduced dosage myself and yes that's normal once I hit a low low dose it was just making things worse so I stopped. Congrats on tossing them big step your next step if applies shredding any scripts you have any and coming clean with your doctor that your done. Maybe you already have but first couple times I tried to quit I did not do those steps and it resulted in giving in.

1 person likes this

Share this post


Link to post
Share on other sites

Frank B, luckily, I was on my last script and am no longer seeing the doctor who prescribed Adderall to me (it wasn't my family doctor -- it was a psychiatrist in my area who gives the stuff out like candy on Halloween).

 

I feel like I'm going to get through this. I've got a big motivator, which is that I want to start trying to get pregnant within the year. I had a lot of other reasons for wanting to quit Adderall, but that's probably the main reason why I finally did quit and (hopefully!) will stay off the drug. Of course, I've gotta get through this withdrawal period first.

 

My withdrawal symptoms were starting to improve by the end of last night, and I finally managed to get a good night's sleep, so I'm hopeful that today won't be so bad...

3 people like this

Share this post


Link to post
Share on other sites

I'm starting my third day of no Adderall. I'm doing OK (peaks and valleys). Managing to get my work done so far. In fact, the physical symptoms might be a blessing in disguise because they make me want to distract myself in any way I can, including through work! 

2 people like this

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now